Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2017, 6:36 PM EDT for Estill County, Jackson County, Powell County, Kentucky. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 6:36 PM EDT (22:36 UTC)
- Expired
- Apr 29, 2017, 7:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:53 PM EDT | HAIL 1 | 5 Sse Irvine, KY | HAIL UP TO QUARTER SIZE OCCURRED. |
| Apr 29, 7:00 PM EDT | HAIL 1 | South Irvine, KY | |
| Apr 29, 7:00 PM EDT | HAIL 1.5 | 1 E Ravenna, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KJKL 292236
SVRJKL
KYC065-109-197-292300-
/O.NEW.KJKL.SV.W.0031.170429T2236Z-170429T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
636 PM EDT SAT APR 29 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Powell County in east central Kentucky...
Estill County in east central Kentucky...
North central Jackson County in southeastern Kentucky...
* Until 700 PM EDT
* At 636 PM EDT, a severe thunderstorm was located over Blanton
Flats, or 8 miles south of Irvine, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Irvine, Ravenna, Pilot, Kimbrell, Rice Station, Kings Station,
Calloway Crossing, Wiseman Crossing Station, Patsey, Wisemantown,
Vaughns Mill, Hardwick, Brazil, Weedon, Drip Rock, Blanton Flats,
Knowlton, Alumbaugh, Rogers Chapel and Pitts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3776 8372 3748 8400 3752 8412 3757 8410
3757 8409 3758 8410 3783 8402 3784 8400
3785 8401
TIME...MOT...LOC 2236Z 203DEG 32KT 3758 8402
HAIL...1.25IN
WIND...60MPH
$$
JMW1 follow-up statement
169
WWUS53 KJKL 292259
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
659 PM EDT SAT APR 29 2017
KYC065-109-197-292309-
/O.EXP.KJKL.SV.W.0031.000000T0000Z-170429T2300Z/
Powell KY-Estill KY-Jackson KY-
659 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POWELL...ESTILL
AND NORTH CENTRAL JACKSON COUNTIES WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has moved out of the area.
However, a new severe thunderstorm warning has been issued for the
same storm.
LAT...LON 3776 8372 3748 8400 3752 8412 3757 8410
3757 8409 3758 8410 3783 8402 3784 8400
3785 8401
TIME...MOT...LOC 2259Z 203DEG 32KT 3775 8393
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:29 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 29, 4:29 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 429 PM EDT Sat Apr 29 2017 .SHORT TERM...(This evening through Sunday night) Issued at 430 PM EDT SAT APR 29 2017 20z sfc analysis shows a well defined warm front north of the Ohio River. This has placed eastern Kentucky in the strong warm sector of the larger weather system. This warm dome of air will suppress convection through evening and into the night - though a stray shower or thunderstorm will be possible - mainly along and north of the Mountain Parkway and perhaps in the higher terrain near the Virginia border. The sfc and aloft ridging associated with the dome of warm air is protecting the area from the plague of flash flooding and near continuous storms through the midwest and into the northern Ohio Valley. It is also responsible for the record warmth today, and potentially tomorrow, with readings today in the low 80s north to the upper 80s south. Dewpoints at the same time are running in the mid 60s most places with limited mix-down evident. Winds are running from the south at 5 to 10 mph with some gusts from the southwest at up to 20 mph - mainly in our west. The models are in very good agreement aloft through the short term portion of the forecast. They all depict a extremely deep closed low lifting from the Southern Plains north and east into the western Great Lakes by Monday afternoon. Over eastern Kentucky strong ridging will retreat through the day Sunday with height falls pushing into the area from the west with the passage of the closed low. With such good agreement on the low the consensus blend should provide a decent start for the grids. Sensible weather will feature a mild night with a bit of a ridge to valley split developing despite some mainly thin high clouds and fairly high dewpoints. Still cannot rule out a stray storm or shower through midnight, though, but mainly just for locations near and north of the Mountain Parkway. For Sunday, another very warm day will threaten record temperatures with highs in the mid to upper 80s. Again a potential for a stray storm will exist on the fringes of the CWA but the capping dome of warm air should hold. Winds look to pick up during the afternoon with some gusts to 30 or 35 mph possible - mainly in the western portions of the Cumberland Valley and for spots closer to the Bluegrass region. Will highlight this concern in the HWO. A cold front will progress through the state Sunday night into Monday morning with a good shot at thunder accompanying the associated widespread band of showers. Used the CONSShort and ShortBlend as the starting point for all the grids with some adjustments for ridge to valley T distinctions tonight and again to a lesser extent on Sunday night. Also beefed up PoPs right with the front Sunday night as it looks like most places will see measurable QPF when the boundary does go through. .LONG TERM...(Monday through Saturday) Issued at 255 PM EDT SAT APR 29 2017 The models were in good agreement with the general upper level flow pattern through the period. The latest data are suggesting that we will see two periods of active weather in the extended. The first will be during the day on Monday into early Monday evening, as an area of low pressure aloft moves across the upper Great Lakes region to begin the week. A surface cold front trailing from the parent low will bring showers and storms to eastern Kentucky on Monday. The rain should quickly taper off through the late afternoon and early evening hours, with the last precipitation exiting the region by 4 or 5Z Tuesday. A ridge of high pressure is then expected to temporarily settle over the area Monday and through Tuesday night, bringing a brief period of dry weather to the area. The primary concern for next week will the period from Wednesday onward. A surface is forecast to stall out across the area. As low level moisture from the Gulf of Mexico moves northward and encounters this boundary, repeated rounds of showers and storms are expected. The front should remain in place for a few days, as an area of low pressure along the western end of the boundary basically sits in place over the southern Plains as it slowly intensifies. The rain chances will likely last through the weekend as the front will have a difficult time moving away from the area. Temperatures should start out close to normal, with highs in the lower 70s forecast for Monday and Tuesday. Conditions should be warm for Wednesday, as southerly flow and scant cloud cover allow temperatures to rise into the mid to upper 70s for most locations before the rain begins in earnest across the area. After that, however, we should see below normal daily highs in the 60s, as widespread cloud cover and persistent rain keeps temperatures from rising very much each day. Nightly lows should generally be in the 40s and 50s to begin the period, and in the 40s the last few nights of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 155 PM EDT SAT APR 29 2017 VFR flight conditions can be expected throughout the forecast period thanks to ridging aloft and at the sfc. There is still plenty of of debris cloud cover across the northern parts of the area from the morning MCS activity along the Ohio River. May still yet see some isolated convection refire later this afternoon, especially north of the Mountain Parkway and along an old outflow boundary, but most spots will stay dry. Also a stay shower or storm cannot be ruled out in the higher terrain along the Kentucky and Virginia state line. Otherwise, winds will be from the south-southwest through the rest of the afternoon, and late in the morning Sunday, blowing at up to 10kts with some occasional higher gusts. After dark, and early in the morning Sunday, they will be light and variable at the sfc with a potential for a bit of wind shear in the far southwest for several hours tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, Apr 29, 4:00 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 400 PM EDT Sat Apr 29 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 PM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible, mainly along and north of the Mountain Parkway, this evening. A few thunderstorms will also be possible over the higher terrain along the Kentucky and Virginia state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night into Monday as a cold front crosses the area. Storms will also be possible Wednesday into early Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/AR
In the hours before
Special weather statement, Apr 29, 6:26 PM EDT, 10 minutes before
Special Weather Statement National Weather Service JACKSON KY 626 PM EDT SAT APR 29 2017 KYZ058-069-111-292300- Jackson-Lee-Estill- 626 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON AND NORTHWESTERN LEE COUNTIES... At 625 PM EDT, a strong thunderstorm was located over Brazil, or 7 miles northwest of McKee, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Waneta, Shade, Calloway Crossing, Wiseman Crossing Station, Jinks, Patsey, Wisemantown, Cobhill, Brazil, Weedon, Leighton, Drip Rock, Sandgap, Witt and Blanton Flats. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3770 8374 3743 8404 3747 8413 3778 8402 TIME...MOT...LOC 2225Z 203DEG 33KT 3753 8405 JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:26 PM EDT | Special Weather Statement | JKL | Estill | 34 min |
| Apr 29, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 35 min |
| Apr 29, 7:07 PM EDT | Special Weather Statement | JKL | Montgomery | 23 min |
| Apr 29, 7:26 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery | 34 min |
| Apr 29, 7:27 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Morgan, Powell, Wolfe | 33 min |
| Apr 29, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Morgan, Rowan | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.